Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 3, 2021Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at May 3, 2021, 12:45 PM CDT for Russell County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 12:45 PM CDT (17:45 UTC)
Expired
May 3, 2021, 1:30 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 80 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

201 
WWUS84 KBMX 031745
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1245 PM CDT Mon May 3 2021
 
ALZ048-031830-
Russell AL-
1245 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL COUNTY UNTIL 130
PM CDT...

At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 12 miles southeast of Hurtsboro, moving northeast at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Rutherford, Fort
Mitchell and Fort Mitchell Activity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3226 8489 3225 8492 3224 8491 3222 8493
      3222 8498 3221 8498 3220 8496 3219 8497
      3218 8501 3213 8506 3206 8519 3215 8526
      3215 8536 3238 8517 3235 8500 3234 8501
      3232 8500 3230 8494
TIME...MOT...LOC 1745Z 226DEG 31KT 3210 8528 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 6:50 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 3, 6:50 AM CDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
650 AM CDT Mon May 3 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0100 AM CDT Mon May 03 2021/

A warm front is now north of much of Central Alabama, stretching
from Huntsville to Auburn. A few clusters of storms over northern
MS are moving to the north northeast and will not impact the local
area. Showers are developing across southern MS and those will be
the next wave of activity to watch. Cannot rule out this activity
producing damaging winds or a brief tornado overnight.

Surface instability will increase, especially by this afternoon,
as dewpoints rise in to the upper 60s to lower 70s, with CAPE values
near or above 2000 J/kg. 30-40kts of shear will sustain updrafts,
with good lapse rates as mid to upper level temperatures cool.
Main threats today will be damaging winds and large hail, with the
best chance of severe storms south of I-20.

Looking toward Tuesday, instability parameters remain high as the
next, and stronger, shortwave and surface cold front approach the
area from the west. Some uncertainty exists regarding convective
mode and will need to rely on mesoscale processes as convection
develops upstream Tuesday morning and early afternoon.

14

.LONG TERM...
/Updated at 0100 AM CDT Mon May 03 2021/

Wednesday through Sunday.

The main trough axis continues to move east of our area early
Wednesday morning. The frontal boundary takes its time getting out
of the area, however, so expect lingering showers across the
southeast through the day, though any thunderstorm chance will be
dwindling as we transition to more of a zonal flow aloft and see
slight amplification of the 850mb ridge int he wake of the trough.

The zonal flow becomes more of a northwesterly flow aloft Thursday
into Friday as another impulse digs out a trough across the Eastern
CONUS. Model guidance still varies somewhat on if this trough will
reach far enough south to bring any chance of rain Thursday night.
For now, will stick closer to the Euro solution, which has better
ensemble agreement, keeping the area dry through Saturday with low
level ridging building across the Gulf States.

A weak upper level shortwave trough slides across the Central Plains
and develops a surface low Saturday night. This low is expected
to slide quickly eastward across the Ohio Valley Sunday morning
through the afternoon, draping a frontal boundary through the MS
Valley. Model guidance varies on the strength of the ridge and
just how far south the frontal boundary reaches by Sunday, so I've
kept rain/thunderstorm chances around 30-40% for Sunday afternoon
across the northern half of Central AL for now. This forecast
will likely change in coming days as we hopefully start to see
more model agreement.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

An active weather period thru at least 02z. Numerous showers and
a few tstms have been ongoing this early this morning along and
east of I-65. Widespread MVFR cigs with lcl IFR cigs will
gradually improve thru the day with cigs above 3k feet agl by 18z.
After 18z and outside convective areas, cigs should stay above 3k
feet thru 08z, and then lower to arnd 1500-2000 ft agl by 09z. A
few tstms may be severe from 16z thru 01z with large hail and wind
gusts up to 55 knots. Convective activity should decrease rapidly
after sunset, with only isolated showers/tstms after 02z.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

58/rose

&&

.FIRE WEATHER...

Another round of scattered to numerous showers and storms are
expected today, and again on Tuesday before a cold front moves
through the day. Winds will increase from the south and become
southwesterly today. Speeds of 10-12mph are possible today. Drier
air arrives for Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  68  82  60  77 /  60  20 100  90  40
Anniston    80  69  82  63  77 /  70  30 100  90  50
Birmingham  82  71  82  62  77 /  60  20 100  90  40
Tuscaloosa  84  71  83  62  78 /  50  20 100  80  30
Calera      81  71  81  64  77 /  60  20 100  90  40
Auburn      78  70  81  66  78 /  60  30  90  80  70
Montgomery  82  73  85  68  80 /  60  30  80  80  60
Troy        81  72  85  68  80 /  60  30  70  70  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 3, 12:03 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1203 PM CDT Mon May 3 2021

ALZ011>015-017>050-042015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1203 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms possible now into the evening hours
across Central Alabama. Threats include damaging winds up to 60 mph
and large hail. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday and Tuesday
evening across the all of Central Alabama. Threats include damaging
winds up to 70 mph, large hail and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed today and again Tuesday.

08

In the hours before

Special weather statement, May 3, 7:41 AM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
741 AM CDT Mon May 3 2021

ALZ021-029-031300-
Randolph AL-Cleburne AL-
741 AM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND
SOUTHEASTERN CLEBURNE COUNTIES UNTIL 800 AM CDT...

At 741 AM CDT, Doppler radar was tracking a strong thunderstorm near
Morrison Cross Roads, or 11 miles north of Wedowee, moving east at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ranburne, Morrison Cross Roads, Fosters Cross Roads, Trickem, Graham,
Newell and Micaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3341 8556 3350 8558 3362 8533 3343 8530
TIME...MOT...LOC 1241Z 249DEG 32KT 3347 8551

40/Sizemore
Special weather statement, May 3, 8:18 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
818 AM CDT Mon May 3 2021

ALZ021-029-031345-
Randolph AL-Cleburne AL-
818 AM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RANDOLPH AND
SOUTHEASTERN CLEBURNE COUNTIES UNTIL 845 AM CDT...

At 818 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ranburne, or 13 miles southeast of Heflin, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ranburne and Trickem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3343 8552 3353 8554 3363 8533 3347 8530
TIME...MOT...LOC 1318Z 252DEG 30KT 3350 8542

40/Sizemore
Special weather statement, May 3, 12:13 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1213 PM CDT Mon May 3 2021

ALZ046-050-031745-
Bullock AL-Barbour AL-
1213 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BULLOCK AND WEST
CENTRAL BARBOUR COUNTIES UNTIL 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickett, or 13 miles south of Union Springs, moving northeast at 35
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Union Springs, Midway, Pickett, Aberfoil, Tanyard, Three Notch,
Perote and Mount Andrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3189 8579 3197 8579 3215 8570 3214 8554
      3201 8542 3188 8565 3188 8577
TIME...MOT...LOC 1713Z 218DEG 31KT 3195 8572

40/Sizemore
Special weather statement, May 3, 12:27 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1227 PM CDT Mon May 3 2021

ALZ046-050-031800-
Bullock AL-Barbour AL-
1227 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BULLOCK AND
NORTHEASTERN BARBOUR COUNTIES UNTIL 100 PM CDT...

At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barbour County Public Lake Dam, or 8 miles southeast of Midway,
moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comer, Hawkinsville, Barbour County Public Lake Dam, Spring Hill and
Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3191 8543 3198 8553 3215 8542 3215 8526
      3213 8524 3212 8524 3206 8519 3207 8510
      3206 8510
TIME...MOT...LOC 1727Z 226DEG 31KT 3200 8542

40/Sizemore
Special weather statement, May 3, 12:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1245 PM CDT Mon May 3 2021

ALZ048-031830-
Russell AL-
1245 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL COUNTY UNTIL 130
PM CDT...

At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 12 miles southeast of Hurtsboro, moving northeast at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Rutherford, Fort
Mitchell and Fort Mitchell Activity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3226 8489 3225 8492 3224 8491 3222 8493
      3222 8498 3221 8498 3220 8496 3219 8497
      3218 8501 3213 8506 3206 8519 3215 8526
      3215 8536 3238 8517 3235 8500 3234 8501
      3232 8500 3230 8494
TIME...MOT...LOC 1745Z 226DEG 31KT 3210 8528

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:39 AM CDTSpecial Weather StatementBMXTalladega36 min
May 3, 7:41 AM CDTSpecial Weather StatementBMXCleburne19 min
May 3, 8:18 AM CDTSpecial Weather StatementBMXCleburne27 min
May 3, 12:13 PM CDTSpecial Weather StatementBMXBullock32 min
May 3, 12:27 PM CDTSpecial Weather StatementBMXBarbour33 min
May 3, 1:41 PM CDTSpecial Weather StatementBMXLamar49 min
May 3, 2:24 PM CDTSevere Thunderstorm WarningBMXPickens66 min
May 3, 2:25 PM CDTSpecial Weather StatementBMXChilton35 min
May 3, 3:00 PM CDTSpecial Weather StatementBMXChilton, Coosa45 min
May 3, 3:30 PM CDTSpecial Weather StatementBMXPickens30 min
May 3, 3:46 PM CDTSpecial Weather StatementBMXTalladega44 min
May 3, 3:48 PM CDTSpecial Weather StatementBMXBibb42 min
May 3, 3:53 PM CDTSpecial Weather StatementBMXHale52 min
May 3, 4:21 PM CDTSpecial Weather StatementBMXLee39 min
May 3, 4:25 PM CDTSpecial Weather StatementBMXCalhoun50 min
May 3, 4:31 PM CDTSpecial Weather StatementBMXBibb, Coosa44 min
May 3, 4:49 PM CDTSpecial Weather StatementBMXCalhoun41 min
May 3, 5:12 PM CDTSpecial Weather StatementBMXCoosa, Tallapoosa48 min
May 3, 5:29 PM CDTSpecial Weather StatementBMXCherokee31 min
May 3, 5:53 PM CDTSpecial Weather StatementBMXAutauga52 min
May 3, 5:58 PM CDTSpecial Weather StatementBMXTallapoosa47 min
May 3, 6:20 PM CDTSpecial Weather StatementBMXLee25 min
May 3, 6:26 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery49 min
May 3, 6:34 PM CDTSevere Thunderstorm WarningBMXChambers, Lee41 min
May 3, 6:44 PM CDTSpecial Weather StatementBMXElmore31 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.